In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Lance
Age: Late 40s
Who is Lance?
Lance lives with his partner in Sydney’s inner-west. He describes his ethnic background as ‘Anglo-Saxon’: like both his parents, Lance was born in Australia. His primary source of income is a Commonwealth Disability Support Pension*. Lance has revived people with take-home naloxone a few times, and also given some to friends who he thinks might encounter an overdose.
Lance describes an occasion when he revived Ben, a young man who often overdosed, by injecting him with take-home naloxone. Ben had taken some heroin at Lance’s home and immediately overdosed. Several people were involved in assisting him, giving him mouth-to-mouth resuscitation and checking his pulse, before Lance administered the naloxone. Lance has been present at many other overdoses and he has used naloxone to revive several people, but until the time of the interview he had not been aware that it is now easy to access.
I’d got it from this doctor who was a pretty switched on sort of fellow. He was sympathetic enough to give it to people but I’ve never heard of it being available or anyone having access to it, until now.
There have been other times when someone has overdosed at my place, and sometimes I’ve worked on them, and often an ambulance has been called. Some people recovered before the ambulance arrived. Others were woken up by the paramedics with Narcan.
Once there was a fellow staying at my place and he brought these blokes with him. God knows what they’d been taking, and this fellow had a little shot of heroin and he was just out, and all the others ran away, leaving me to deal with it. When the ambulance comes, the paramedics do what they do and then they generally ask people to go with them to the hospital. Anyway, this fellow didn’t want to go, so he had to sign a form, you know, to say ‘Now I’m alright’.
Reflecting on his many experiences of overdoses among his peers, Lance said that getting take-home naloxone again ‘would be great’.
Lance (M, late 40s, NSW, non-prescribed opioids) describes how his sister helped him the first time he overdosed. (Note: strong language)
I think the first time I overdosed, I was at home and I’d taken Mogadon and [then I had some heroin and] I just went down like a sack of shit. My sister came in and my friend was trying to breathe for me and freaking out, and then she called some friends. My parents were downstairs at the time. My sister called a couple of friends and I woke up a couple of hours later. It wasn’t a good experience for [my sister], she was going through her HSC [secondary school exams], you know, and it was pretty awful.
Lance (M, late 40s, NSW, non-prescribed opioids) describes a situation in which he and two other people worked together to look after a person who had overdosed.
We had a young fellow who was a regular overdoser, and he overdosed immediately. And we had him on the bed, and we had someone taking his heart, someone was breathing for him, and someone was taking his pulse. His pulse was going right down and I’m pretty sure this is when the Narcan was administered […] and he came good.